Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 300, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 14, 2017, 7:08 PM MDT for Yuma County, Colorado; Cheyenne County, Sherman County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2017, 7:08 PM MDT (01:08 UTC)
- Expired
- Sep 14, 2017, 7:45 PM MDT
- In force
- 37 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Yuma County, CO, Cheyenne County, KS, Sherman County, KS
The radar
The Goodland radar (KGLD), 41 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 2886 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
723
WUUS53 KGLD 150108
SVRGLD
COC125-KSC023-181-150145-
/O.NEW.KGLD.SV.W.0300.170915T0108Z-170915T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
708 PM MDT THU SEP 14 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Yuma County in northeastern Colorado...
Southwestern Cheyenne County in northwestern Kansas...
Northwestern Sherman County in northwestern Kansas...
* Until 745 PM MDT/845 PM CDT/
* At 708 PM MDT/808 PM CDT/, a severe thunderstorm was located 7
miles east of Bonny Reservoir, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
St. Francis, Bonny Reservoir, Hale and Wheeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3990 10194 3974 10166 3947 10199 3951 10205
3957 10205 3957 10216 3960 10222
TIME...MOT...LOC 0108Z 216DEG 15KT 3960 10202
HAIL...1.25IN
WIND...60MPH
$$1 follow-up statement
219
WWUS53 KGLD 150125
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
725 PM MDT THU SEP 14 2017
COC125-KSC023-181-150145-
/O.CON.KGLD.SV.W.0300.000000T0000Z-170915T0145Z/
Yuma CO-Cheyenne KS-Sherman KS-
725 PM MDT THU SEP 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM
MDT/845 PM CDT/ FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN
COLORADO...SOUTHWESTERN CHEYENNE AND NORTHWESTERN SHERMAN COUNTIES IN
NORTHWESTERN KANSAS...
At 725 PM MDT/825 PM CDT/, a severe thunderstorm was located 11 miles
east of Bonny Reservoir, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
St. Francis, Wheeler and Hale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3990 10194 3974 10166 3947 10199 3951 10205
3957 10205 3960 10209 3964 10218
TIME...MOT...LOC 0125Z 216DEG 15KT 3966 10197
HAIL...1.25IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 5:53 PM MDT, 1 hour 15 minutes earlier.
Area forecast discussion, Sep 14, 5:53 PM MDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Goodland KS 553 PM MDT Thu Sep 14 2017 .SHORT TERM...(This evening through Friday) Issued at 226 PM MDT Thu Sep 14 2017 Broad ridging has shifted further east, with diffluent flow developing into the southwest US. Lee trough extends from eastern Colorado over our CWA, with several weak covergence zones/trough axis over our east and south. CAP is still strong enough to limit convection, though there is a small CU field beginning to develop near covergence zone in our southwest. This afternoon-Tonight: Best forcing remains well west of our CWA, however vort maxes within SW flow will rotate around western extent of ridge and may help support showers/thunderstorms lingering eastwards as the move off the higher terrain. Stronger forcing slides northeastwards as upper low over SW US moves northeastward late tonight. As CINh continues to weaken this afternoon I can't rule out an isolated thunderstorm along trough axis further east this afternoon, but favored timing/locations will be west in the evening transitioning eastward overnight. Isolated to scattered activity is favored, with higher resolution guidance favoring maxing trough axis in our north as acting moves off the higher terrain in Colorado and this is where I kept slight chance PoPs. DCAPE has increased over 1500 J/KG in NW KS and SW NE, and with well mixed/dry lower levels (sub 9kft) we may see a enhanced risk for microburst potential. SB CAPE has increased to 2000 J/KG range, however ML is much less impressive over the same locations. Considering the isolated/uncertain nature of convection and timing where better convective indies line up I am not sure we will se much of a severe threat. By sunset we should see any limited/isolated severe/strong threat end with decoupling of lower levels. Friday: Surface trough begins to shift further south and east and deep mixing will support lower Tds and breezy conditions. We could see RH values in the upper teens, maybe a few locations near 15%. I have questions on coverage and duration of 15% RH and whether 25 mph gusts correlate with these lower RH values for 3hr. I decided against issuance of fire weather highlights with elevated (not critical) favored. If lower Tds mix further east then we may see a potential, so this will need to be monitored. .LONG TERM...(Friday night through Thursday) Issued at 226 PM MDT Thu Sep 14 2017 Friday night-Sunday: Cold front passes through the area late Friday night into Saturday morning. High temperatures Saturday will be in mid 70s to low 80s across the area. It is possible that temps do not even get that warm if the NAM verifies with its post frontal stratus for the majority of the day (current run of the NAM MOS shows a high of 68 in Goodland on Saturday). Will have a chance of showers and thunderstorms Saturday evening and Sunday evening. No severe weather expected at this time. Temperatures will continue to be close to normal, which will be still feel cooler compared to what the area has experienced the past week. Monday-Thursday: Monday and Tuesday should be relatively quiet weather days with temperatures returning to above normal values due to persistent southwest flow. All global models are showing the remainder of the week could be fairly active. GFS, JMA, CMC, and ECMWF all show either a strong negatively tilted longwave trough or a closed low approaching the CWA from the West. Currently, while models are not in agreement on location, strength, and timing, all are depicting a strong feature in the long term. This will be closely monitored by future shifts as we head into next week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 541 PM MDT Thu Sep 14 2017 VFR conditions forecast for the TAFs. Main impact will be the low level wind shear at both sites tonight as a strong low level jet moves overhead. Winds could be quite variable for KMCK during the evening as a pre-frontal trough sets up near the site. Otherwise the south winds will become breezy Friday afternoon. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...SME AVIATION...JTL
Hazardous weather outlook, Sep 14, 11:09 AM MDT, 7 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1109 AM MDT Thu Sep 14 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151715- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1109 AM MDT Thu Sep 14 2017 /1209 PM CDT Thu Sep 14 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... A few strong thunderstorms will be possible late this afternoon through evening, with nickel size hail and 50 mph winds the main threats. An elevated fire weather threat is possible during the afternoon as much of the region will see relative humidity values drop to around 20 percent with localized wind gusts to 20 mph. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Elevated fire weather conditions are expected again on Friday afternoon across much of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Sep 14, 5:49 PM MDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Goodland KS 549 PM MDT THU SEP 14 2017 COZ090-091-150000- Kit Carson County CO-Yuma County CO- 549 PM MDT THU SEP 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND NORTHEASTERN KIT CARSON COUNTIES UNTIL 600 PM MDT... At 548 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Bonny Reservoir, moving northeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bonny Reservoir and Idalia. This includes Highway 385 between mile markers 198 and 215. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3940 10233 3954 10250 3974 10231 3954 10207 TIME...MOT...LOC 2348Z 225DEG 17KT 3953 10235
Special weather statement, Sep 14, 6:12 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Goodland KS
612 PM MDT THU SEP 14 2017
COZ090-091-KSZ013-150030-
Kit Carson County CO-Yuma County CO-Sherman KS-
612 PM MDT THU SEP 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA...NORTHEASTERN
KIT CARSON AND NORTHWESTERN SHERMAN COUNTIES UNTIL 630 PM MDT...
At 612 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Bonny Reservoir to 8 miles
northwest of Kanorado. Movement was northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Bonny Reservoir and Hale.
This includes Highway 385 between mile markers 197 and 213.
LAT...LON 3974 10217 3962 10205 3957 10205 3957 10200
3940 10183 3932 10216 3955 10238
TIME...MOT...LOC 0012Z 238DEG 11KT 3953 10226 3942 10215Local storm report, Sep 14, 6:24 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
624 PM MDT THU SEP 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 10 NE BURLINGTON 39.41N 102.14W
09/14/2017 E1.00 INCH KIT CARSON CO PUBLIC
MOSTLY PEA TO DIME SIZE HAIL. A FEW QUARTER SIZE. FELL
BETWEEN 545 AND 600 PM.
&&
HILLThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 6:26 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 49 min |
| Sep 14, 6:12 PM MDT | Special Weather Statement | GLD | Sherman | 18 min |
| Sep 14, 7:41 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 49 min |
| Sep 14, 9:02 PM MDT | Special Weather Statement | GLD | Cheyenne | 13 min |
| Sep 14, 9:16 PM MDT | Special Weather Statement | GLD | Cheyenne | 14 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.